Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS Green Bay, WI

June 24, 2021Lincoln County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Jun 24, 2021, 5:24 AM CDT for Lincoln County, Wisconsin. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2021, 5:24 AM CDT (10:24 UTC)
Expired
Jun 24, 2021, 6:15 AM CDT
In force
51 min
Issued by
NWS Green Bay, WI

County Lincoln County, WI

The radar

The Green Bay radar (KGRB), 176 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.4 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1897 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

093 
WWUS83 KGRB 241024
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
524 AM CDT Thu Jun 24 2021
 
WIZ005-010-018-030-241115-
Vilas WI-Marathon WI-Oneida WI-Lincoln WI-
524 AM CDT Thu Jun 24 2021

...STRONG THUNDERSTORMS HEADED INTO CENTRAL WISCONSIN...

At 521 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Park Falls to near Catawba to 10 miles
east of Cornell. Movement was east at 45 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Merrill, Lac Du Flambeau, Tomahawk, Abbotsford, Dorchester, Gilbert,
Council Grounds State Park, Tripoli, Birch Trails Girl Scout Camp and
Squirrel Lake.

Other weaker thunderstorms were already located in central Wisconsin 
and may produce pea size hail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4502 9032 4503 9031 4504 9020 4512 9020
      4512 9004 4598 9005 4594 8966 4528 8957
      4486 9021 4489 9031
TIME...MOT...LOC 1021Z 285DEG 38KT 4595 9050 4549 9043 4515 9093 

$$

Kallas

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Jun 24, 3:15 AM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 24, 3:15 AM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
315 AM CDT Thu Jun 24 2021

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Friday
Issued at 314 AM CDT Thu Jun 24 2021

Clusters and small lines of strong to marginally severe
thunderstorms have developed in NW WI, on the nose of a 40+ knot
low-level jet, and on the northern edge of a strong elevated
instability gradient. Deep layer shear of 35-40 knots, and SRH
of 200-400 was aiding in the organization, and a cell or two were
exhibiting supercell characteristics. Expect this activity to
shift southeast through GRB CWA between 09z-15z. Due to the
elevated nature of the storms and DCAPE values of only 600-1000
J/KG, suspect it will be difficult to get severe winds to the
surface. Could see some marginally severe hail, especially across
northern WI, where WBZ heights were around 10K feet.

Expect somewhat of a lull in the convection after the first round
exits in the mid to late morning. Although meso-models offer
varying solutions, there is some support for redevelopment near a
cold frontal boundary in parts of north central and far northeast
WI in the late afternoon. This activity would sag south during the
evening, then gradually weaken with the loss of daytime heating.
This scenario is not a slam dunk, as this morning's convection and
lingering cloud cover could limit destabilization. Plus there is
not much of a trigger evident, aside from the frontal boundary.
Any storms that develop will have potential to produce heavy
rainfall, as PWATs are expected to increase to 1.5+ inches.

Have gone a bit more aggressive in decreasing the pops from
northwest to southeast overnight tonight, and only plan to keep
small pops over central and east central WI on Friday, as the
cold front shifts south of the region.

Highs both days will be in the 70s to lower 80s. Lows tonight
should range from the middle to upper 50s far northwest to the
middle to upper 60s south.

.LONG TERM...Friday Night Through Wednesday
Issued at 314 AM CDT Thu Jun 24 2021

Mean flow to become highly-amplified this weekend with strong
upper ridges over the western CONUS/western Atlantic and a
longwave trough over central/east-central NOAM. Once this pattern
develops, do not anticipate much of a change which leave northeast
WI vulnerable to several embedded shortwaves to rotate through WI
next week. Trying to time precipitation chances will be the
biggest forecast challenge. Temperatures look to be near normal
through the period.

Friday night and Saturday...
Quasi-stationary front (former cold front) appears to be situated
from southwest WI through east-central WI Friday night and remain
the main focal point for showers/thunderstorms. Thus, northern WI
may now not see much precipitation and have kept pops rather low.
Conversely, high chance pops continue over east- central WI with
convergence along the front. Min temperatures to range from the
lower to middle 50s far north-central WI, to the lower 60s over
east-central WI. The main challenge for Saturday will be the
eventual track of a surface wave that is expected to ride along
the frontal boundary. Models continue to significantly differ on
this track which places a great deal of uncertainty on where to
place highest chances for precipitation. A southern track could
keep northern WI completely dry Saturday, while a northern track
could bring a decent amount of rain to much of northeast WI.
Severe potential looks minimal due to cloud cover and lack of
instability. However, localized flooding is possible with PW
values greater than 1.5 inches over central/east-central WI. Max
temperatures on Saturday to mainly be in the lower to middle 70s,
although a southern track would allow readings to be warmer over
the north.

Saturday night and Sunday...
If the northern track of the surface wave is correct (as is
favored by the majority of the models), additional rounds of
showers/thunderstorms would move across northeast WI Saturday
night, especially during the evening hours. Once again, locally
heavy rain is possible so isolated flooding cannot be ruled out.
Min temperatures to range from the lower 50s north-central, to
around 60 degrees east-central WI. Potential does exist for a
break in the precipitation on Sunday as the surface wave exits
the area, the frontal boundary sags farther south and the new
upper trough to still be digging south-southeast over the northern
Plains/Upper MS Valley. Do not have enough confidence to go rain-
free as residual moisture still over the region and any subtle
mid-level shortwave could generate showers. Max temperatures on
Sunday to range from the middle 70s to around 80 degrees.

Sunday night and Monday...
Models appear to be digging this new upper trough far west
(northern/central Plains) than what has been indicated over the
past couple of days. This shift could keep most of northeast WI
dry Sunday night, then reintroduce a chance of showers/slight
chance of thunderstorms mainly for Monday afternoon as daytime
heating interacts with shortwave energy moving through the
southwest flow aloft. Max temperatures on Monday to be in the
middle to upper 70s north/near Lake MI, upper 70s to lower 80s
elsewhere.

Monday night and Tuesday...
Precipitation would diminish Monday evening with the loss of
daytime heating with the rest of Monday night looking dry. Models
have different ideas with respect to the upper trough by Tuesday
as the GFS closes off the trough into an upper low over the
northern Plains, while the ECMWF/GEM shift the trough east into
the Upper MS Valley. Either way, anticipate a repeat of Monday
with a chance of precipitation developing primarily in the
afternoon. Max temperatures to mainly be in the upper 70s to lower
80s.

Tuesday night and Wednesday...
Precipitation chances would then continue Tuesday night into
Wednesday as the upper trough swings into the western Great Lakes
region (assuming the majority solution is correct). Chance pops
will suffice for now with max temperatures on Wednesday again in
the upper 70s to lower 80s.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1040 PM CDT Wed Jun 23 2021

VFR ceilings are expected through early Thursday morning with mid
and high clouds streaming ahead of developing thunderstorms across
Minnesota. An approaching cold front will bring showers and
thunderstorms to far north-central Wisconsin late tonight, across
central Wisconsin late tonight and into early Thursday morning,
and possibly into east-central Wisconsin late Thursday morning and
into the early afternoon hours. These showers and thunderstorms
are developing across Minnesota, as evidenced by Doppler Radar,
therefore will change the PROB30 groups to TEMPO groups with this
issuance.

Another round of showers and thunderstorms could then develop
along the cold front later Thursday afternoon into Thursday
evening. Given the uncertainty regarding how the first round will
affect the second round, will put VCTS in across north-central and
central Wisconsin where many of the models develop activity and
VCSH across east-central Wisconsin where development is less
certain.

Ceilings and visibilities are expected to fall to MVFR with any
convective activity, and remain at MVFR across central and north-
central Wisconsin after the rain is over later on Thursday.

KGRB VWP shows increasing low level southwest winds has led to
some LLWS across central and east-central Wisconsin, which is
expected to continue during the overnight hours.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement through late tonight for WIZ022-040-050.
&&

SHORT TERM.....Kieckbusch
LONG TERM......Kallas
AVIATION.......Kurimski
Hazardous weather outlook, Jun 24, 3:28 AM CDT, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
328 AM CDT Thu Jun 24 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-250830-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
328 AM CDT Thu Jun 24 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms will move through the region this morning. Although
an isolated severe storm with large hail is possible, most of the
storms should remain below severe limits, with gusty winds, small hail
and brief heavy downpours anticipated.

Additional thunderstorms are possible, especially during the late
afternoon and evening. There is a slight risk of severe storms
with damaging winds, large hail and heavy rainfall.

Hazardous swimming conditions are likely along Lake Michigan
beaches through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Friday into Friday evening. No severe
weather is expected at this time.

Periodic chances of thunderstorms can be expected from Saturday
into Wednesday. At this time, it is too early to determine
whether any of these storms may become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today into tonight.

LMZ521-522-541>543-250830-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
328 AM CDT Thu Jun 24 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Conditions hazardous to small craft are expected today into this
evening, mainly on Lake Michigan.

There is a chance of thunderstorms this morning and again later
this afternoon into tonight. Any storms will pose a hazard to
boaters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic chances of thunderstorms can be expected Friday into
Saturday. Any thunderstorms would pose a hazard to boaters.

Kieckbusch/Kallas

In the hours before

Special weather statement, Jun 24, 5:24 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
524 AM CDT Thu Jun 24 2021

WIZ005-010-018-030-241115-
Vilas WI-Marathon WI-Oneida WI-Lincoln WI-
524 AM CDT Thu Jun 24 2021

...STRONG THUNDERSTORMS HEADED INTO CENTRAL WISCONSIN...

At 521 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Park Falls to near Catawba to 10 miles
east of Cornell. Movement was east at 45 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Merrill, Lac Du Flambeau, Tomahawk, Abbotsford, Dorchester, Gilbert,
Council Grounds State Park, Tripoli, Birch Trails Girl Scout Camp and
Squirrel Lake.

Other weaker thunderstorms were already located in central Wisconsin
and may produce pea size hail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4502 9032 4503 9031 4504 9020 4512 9020
      4512 9004 4598 9005 4594 8966 4528 8957
      4486 9021 4489 9031
TIME...MOT...LOC 1021Z 285DEG 38KT 4595 9050 4549 9043 4515 9093

Kallas

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 6:17 AM CDTSpecial Weather StatementGRBForest, Langlade, Marathon, Oneida58 min
Jun 24, 6:56 AM CDTSpecial Weather StatementGRBPortage64 min
Jun 24, 7:27 AM CDTSpecial Weather StatementGRBBrown, Kewaunee, Outagamie, Portage, Shawano, Waupaca and 1 more63 min
Jun 24, 7:39 AM CDTSevere Thunderstorm WarningGRBCalumet, Outagamie, Portage, Waupaca, Waushara, Winnebago and 1 more41 min
Jun 24, 8:25 AM CDTSpecial Weather StatementGRBCalumet, Manitowoc, Waushara, Winnebago50 min
Jun 24, 1:16 PM CDTSpecial Weather StatementGRBDoor, Oconto59 min
Jun 24, 3:11 PM CDTSpecial Weather StatementGRBKewaunee49 min
Jun 24, 3:55 PM CDTSpecial Weather StatementGRBKewaunee50 min
Jun 24, 4:29 PM CDTSpecial Weather StatementGRBMarathon61 min
Jun 24, 5:20 PM CDTSpecial Weather StatementGRBWood55 min
Jun 24, 5:52 PM CDTSevere Thunderstorm WarningGRBPortage, Wood38 min
Jun 24, 6:23 PM CDTSevere Thunderstorm WarningGRBPortage, Wood52 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.